Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 4, 2023, 2:20 PM MST for 7 counties in Utah. It took effect at Mar 5, 2023, 10:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2023, 2:20 PM MST (21:20 UTC)
- In effect from
- Mar 5, 2023, 10:00 AM MST
- Expired
- Mar 5, 2023, 7:48 PM MST
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
Counties Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS75 KSLC 042120 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 220 PM MST Sat Mar 4 2023 UTZ128>131-051200- /O.NEW.KSLC.WI.Y.0010.230305T1700Z-230306T0300Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 220 PM MST Sat Mar 4 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Central Utah, Capitol Reef National Park and Vicinity, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 10 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-122-051200- /O.CON.KSLC.WI.Y.0009.000000T0000Z-230305T1200Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 220 PM MST Sat Mar 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
842 WWUS75 KSLC 050955 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 255 AM MST Sun Mar 5 2023 UTZ115-122-051100- /O.CAN.KSLC.WI.Y.0009.000000T0000Z-230305T1200Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 255 AM MST Sun Mar 5 2023 ...WIND ADVISORY IS CANCELLED... Southwest winds gusting to 30 mph will remain possible through the early morning hours, however winds will remain below the advisory threshold. Therefore the Wind Advisory has been cancelled. $$ UTZ128>131-052200- /O.CON.KSLC.WI.Y.0010.230305T1700Z-230306T0300Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 255 AM MST Sun Mar 5 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...South Central Utah, Capitol Reef National Park and Vicinity, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
193 WWUS75 KSLC 060248 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 748 PM MST Sun Mar 5 2023 UTZ128>131-060400- /O.CAN.KSLC.WI.Y.0010.000000T0000Z-230306T0300Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 748 PM MST Sun Mar 5 2023 ...WIND ADVISORY IS CANCELLED... Winds continue to weaken over southeast Utah tonight, so the advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 4, 4:25 AM MST, 9 hours 55 minutes earlier.
Area forecast discussion, Mar 4, 4:25 AM MST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 AM MST Sat Mar 4 2023
.SYNOPSIS...A storm system will impact northern Utah and southwest
Wyoming this afternoon through tonight. The active pattern will
remain active through at least early next week.
&&
.SHORT TERM (Through 00Z Tuesday)...Early morning satellite
imagery and objective analysis show an upper low digging out of
the Gulf of Alaska, with a number of shortwave troughs rotating
around this feature. The primary shortwave of interest for the
forecast area is currently approaching the Pacific Northwest coast
near 130W is forecast, and will cross the northern Sierras today
before ejecting across the northern Great Basin this evening.
Meanwhile, southwesterly flow downstream has overspread the Great
Basin this morning with an embedded plume of high level moisture
providing a cirrus canopy across the forecast area at this time.
As the approaching wave spreads inland today, southwesterly flow
will strengthen across the eastern Great Basin. Increasing low-mid
level moisture within this flow coupled with initially modest
ascent owing to low-mid level warm advection will allow snow to
develop across the higher terrain of northern Utah around midday,
then increase this afternoon and evening as northern Utah comes
under the influence of the approaching shortwave. Areas favored
in southwest flow across the higher terrain northern Utah will
see moderate to possibly heavy snow at times through the evening.
Additionally, valleys mainly north of I-80 will see precipitation
reach the valley floors by late afternoon. With the air mass
warming this afternoon under warm advection, snow levels may
rise above the valley bottoms, and as such have included a
rain/snow mix.
To the south, strengthening southwesterly flow will result in
windy conditions across the western valleys of central and
southwest Utah, and the going wind advisory looks in good shape.
The ejecting shortwave will push its associated cold front through
northern Utah near/after midnight. Hi-res model guidance suggests
this will be accompanied by a band of convection as it crosses
northwest Utah and eventually the northern Wasatch Front. The
window for snowfall across the central/southern Wasatch Front will
accompany this band after midnight, and may linger into early
Sunday morning across areas favored in WNW flow.
Have left going winter headlines unchanged as they seem to handle
the situation well, with valley accumulations generally confined
to the northern Wasatch Front of Weber/Box Elder Counties as well
as the Cache Valley. The Ogden Valley will need to be monitored,
as snowfall may exceed the current forecast of up to a foot.
Behind this ejecting wave, the forecast area will remain in a
cyclonic southwesterly flow through the remainder of the short
term. A fair amount of uncertainty remains regarding timing and
placement of individual shortwave features heading into Monday,
but have trended PoPs a little above NBM guidance, particularly
across the higher terrain. It looks unlikely any snowfall late
Sunday through Monday will be significant, but rather the pattern
can best be characterized as cool and unsettled.
.LONG TERM (After 00Z Tuesday)...Long term starts off with strong
southwesterly flow atop the region associated with an area of broad
troughing extending in from the PacNW. Mixture of larger scale
ascent associated with the trough and energy embedded within the
flow will yield continued low end PoPs (best chances in the higher
terrain of central/north mountains) through mid-week. With limited
moisture and QPF, associated snow totals remain light. With the
trough, temperatures will also remain well below climatological
normal for early March.
Deterministic and ensemble guidance has come into slightly better
agreement in the initial evolution of the trough into mid-week,
depicting the trough digging further into the Great Basin by late
Wednesday into Thursday, with modest differences in overall
deepening. From Thursday onward though, guidance once again begins
to diverge on possible solutions. ~55% of ensemble members push a
flatter trough axis east of the region by the end of Thursday, with
~45% suggesting a deeper trough either atop the region or just west.
Spread further increases a day later, with solutions ranging from
deep ridging over the Pacific coast (~50% of members), to weaker
ridging nudging in from the Desert SW (~25% of members), or deep
troughing continuing from the PacNW into the central Plains (~25% of
members). To further the uncertainty, it is worth noting that the
members of ensembles (GEFS/GEPS/ECM Ens) are dispersed a good bit
throughout those possible solutions, so it's hard to say one
ensemble is leaning one way or another. As a result, the spread in
individual forecast elements remains large, and confidence in this
portion of the forecast remains low. To that end, once again opted
to keep NBM guidance largely unaltered through this time period.
&&
.AVIATION...KSLC...Clouds increase with lowering bases into Sat
morning as another system pushes in. Precip timing is uncertain, but
generally expect some increasing chance of -RASN after 18z Sat.
Precip changes to -SN near frontal passage, and most likely timing
of prevailing -SN and associated lowered CIGS/VIS between ~03z-09z
Sun. Isolated to scattered chances of -SN persist thereafter. South
winds increase through Sat morning, with gusts ~30 kts through the
day. After west shift with front, southerly flow returns overnight.
.REST OF UTAH AND SOUTHWEST WYOMING...Increasing clouds and lowering
cloud bases expected at northern terminals as another system
approaches. Precip chances increase, with some -RASN mix at lower
elevations during the afternoon, switching to -SN near time of
frontal passage Sat evening. Isolated to scattered -SN chances
linger after frontal passage. While precip is not expected at
southern terminals, both southern and northern terminals will see
gusty southerly winds develop from Saturday morning onward through
the day associated with this system.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Sunday for UTZ103-104-107-109.
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Sunday for UTZ108.
Winter Weather Advisory from 11 AM this morning to 11 AM MST
Sunday for UTZ110>113.
Wind Advisory from noon today to 5 AM MST Sunday for UTZ115-122.
WY...Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Sunday for WYZ021.
&&
Seaman/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.